Necrotizing vasculitis associated with diphenylhydantoin: two fatal cases

Hum Pathol. 1983 Feb;14(2):182-4. doi: 10.1016/s0046-8177(83)80248-2.

Abstract

Two fatal cases of widespread necrotizing vasculitis associated with diphenylhydantoin (Dilantin) are presented. Toxic and allergic reactions associated with diphenylhydantoin therapy have been discussed and reviewed in numerous reports since the late 1930s. This vascular complication, however, has previously been reported only twice. In this report, the authors discuss similarities in their two cases and the peculiarities of this entity in the broad spectrum of necrotizing angiitides.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Blood / microbiology
  • Bronchitis / etiology
  • Eosinophilia / etiology
  • Humans
  • Liver / pathology
  • Lymph Nodes / pathology
  • Male
  • Middle Aged
  • Phenytoin / adverse effects*
  • Phenytoin / therapeutic use
  • Polyarteritis Nodosa / chemically induced*
  • Polyarteritis Nodosa / complications
  • Portal Vein / pathology
  • Pulmonary Artery / pathology
  • Renal Artery / pathology
  • Seizures / drug therapy
  • Splenic Artery / pathology
  • Staphylococcus / isolation & purification

Substances

  • Phenytoin